Breast Cancer Expert Forum
post chemo rheumatism
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

post chemo rheumatism

How can I regain muscle strength and stamina I had prior to chemo? Double mastectomy in June 2005, great recovery, then adrimycin/cytoxin completed in Oct 2005. Within a month my joints ached like I had the flu. In March my onc. had me stop taking Tamoxifin (tamoxifen) after 3 months. Seems I have severe hot flashes from chemo induced menopause (my periods stopped abrubtly) and the joint pains have settled into what my rheumatologist refers to as soft tissue rheumatism. They do not think my rheumatoid factor is overly elevated at 129 or a concern. Pain started in my feet which I contributed to weight gain of 25 lbs (I was always skinny at 105lb) but then my knees, hands, hips gave me more trouble as the months went by. My joints are not stiff, mobility is great, I have pain and trouble when standing and walking. Now it is mostly the back of my heel, outside edge of my feet, and my hips, and I walk peg-legged more often than not. Just had bi-lateral trigger thumb surgery, very pleased to have my hands working better. Lately, the pain has decreased considerably because my activity level in nil. (I stopped forcing myself to work harder when it became clear that tendonitis/bursitis was apparently effecting me) But my muscles are wasting away. I was very physically active and well toned before chemo. Standing for one hour now means almost a week of pain in my hips and limping on my feet and swollen joints. It has been suggested I see a neurologist. And aqua therapy is a possibility. Why is there so little recognition of soft tissue damage from chemo? How long until full recovery?
Related Discussions
Avatar_n_tn
Dear Charlie Ann:  Arthritis symptoms can occur following chemotherapy and are often self-limitted in terms of duration. It is unclear to what extent hormonal changes and/or tamoxifen may also contribute to this problem. It is possible that all of your symptoms are related to your treatment, however, it is also possible that there is another cause so it is important that you continue to follow up with your doctors. You may wish to discuss specific recommendations for pain relief and whether physical therapy would be beneficial.
2 Comments
Blank
Avatar_f_tn
Boy you sound just like me.  The pains in my feet, legs, hips, and back I felt were due to increased weight.  I lost over 30 lbs. and still did not get rid of the aches and pains.  I am on Arimidex which is felt to cause muscle aches and pains and on Vytorin (cholesterol lowering drug) which is felt to cause aches and pains.  Had gone through chemo (AC) and radiation after lumpectomy 2-1/2 years ago.  Advil does seem to help but has been upsetting my stomach.  Shopping, traveling, or sightseeing is no joy any more.
Blank
Avatar_n_tn
A related discussion, joint pain after chemo was started.
Blank
Avatar_n_tn
A related discussion, hand and feet pain was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank